Iowa, 2005

Winter Storm in Iowa, March 17 to 19, 2005

March 17 to 19, 2005 · NWS ARX · 4 events in 4 counties and zones

A slow moving area of low pressure tracked across central Iowa into central Illinois on March 18 and 19, bringing a prolonged period of heavy snow to portions of northeast Iowa. Storm total accumulations of 6 to 12 inches were common, with the locally higher amounts of around 18 inches near the Iowa-Minnesota border.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving area of low pressure tracked across central Iowa into central Illinois on March 18 and 19, bringing a prolonged period of heavy snow to portions of northeast Iowa. Storm total accumulations of 6 to 12 inches were common, with the locally higher amounts of around 18 inches near the Iowa-Minnesota border. Specific snowfall reports included 15 and 13 inches respectively at Osage and Stacyville (Mitchell County), 11 inches at Cresco (Howard County) and 10.5 inches at Kendallville (Winneshiek County). Thunder was heard at times on Friday March 18, when snowfall rates were as much as 2 to 3 inches per hour. In addition to the heavy snow, strong easterly winds caused drifting problems, with snow drifts in some locations as deep as 3 to 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 17, 3:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 17, 3:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CST THU MAR 17 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SNOW AMOUNTS TONIGHT THRU FRI
NIGHT...HEADLINES...PRECIP TYPE ACROSS THE SOUTH...TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWED THE LOW OVER EAST CENTRAL WY...WITH THE
WARM FRONT TO THE EAST/SOUTHEAST ACROSS SOUTHERN NEB AND FAR
SOUTHERN IA. GOOD TEMPERATURE GRADIENT ACROSS THE FRONT...AROUND 60
TO THE SOUTH...40S TO THE NORTH. EAST WINDS ACROSS THE FORECAST AREA
NORTH OF THE FRONT HOLDING MOST TEMPS IN THE MID 30S. VIS IMAGERY
SHOWING CLOUDS INCREASING ACROSS IA AS MOISTURE MOVES NORTH. AREA
RADARS SHOWING BAND OF -SN CONTINUING OR FORMING FROM SOUTHWEST MN
TO SOUTHERN WI AS MOISTURE IS LIFTED INTO THE TIGHT BAROCLINIC ZONE
NORTH OF THE FRONT.

OF THE 17/12Z MODELS...GFS WAS BETTER INITIALIZED THAN NAM. 12Z NAM
IS 15-25KTS TOO STRONG WITH 3H JET FROM KBMX TO KWAL OVER THE
SOUTHEAST CONUS. GFS A MUCH BETTER FIT TO RA-OBS THERE. WV IMAGERY
SHOWED GFS WAS BETTER INITIALIZED WITH THE SHORTWAVE OVER ID/MT. PER
RA-OB DATA...GFS WAS BETTER WITH THE MT LOW AT 850-7H...NAM WAS TO
FAR NORTH WITH THE LOW AND HAD TOO MUCH TROUGHING INTO THE CENTRAL
PLAINS. AT 5H-3H...NAM INITIALIZED TOO MUCH RIDGING OVER WY...AND
OVER MS/AL/GA. WV IMAGERY DID SHOW THE 18Z NAM TO HAVE A BETTER
INITIALIZATION OF THE THE WY SHORTWAVE. DPROG/DT SHOWS BOTH MODELS
HAVE TRENDED A BIT STRONGER AND ABOUT 150 MILES FURTHER SOUTH WITH
THE SFC/5H LOWS THAN THEIR 16/12Z RUNS IN THE 24-48HR TIME-FRAME.
AT 12Z...15/12Z AND 16/12Z GFS VERIFIED QUITE WELL WITH THE
POSITION/STRENGTH OF THE 5H TROUGH/SHORTWAVE OVER ID/MT...NAM WAS A
BIT TOO FAST. NAM FROM 24-48HRS AGO DID HAVE A SLIGHT EDGE OVER THE
GFS WITH THE SOUTHEAST CONUS SYSTEM. BY 48-60HR...LATEST MODEL RUNS
HAVE CONVERGED ON THE GFS SOLUTION FROM 16/12Z. AT 18Z...THE WARM
FRONT WAS A BIT FURTHER SOUTH ACROSS EASTERN NEB/SOUTHERN IA THAN
PROGGED BY EITHER MODEL. BOTH GFS/NAM WERE GOOD ON THE SFC LOW
STRENGTH AT 18Z...BUT WERE A BIT TOO FAR EAST INTO SD/NEB. WV
IMAGERY SHOWED GFS TO HAVE THE BETTER HANDLE ON THE WY SHORTWAVE...
BUT STILL LOOKED A BIT WEAK. 18Z NAM IMPROVED OVER ITS 12Z RUN.
BOTH MODELS LOOKED GOOD WITH THE OTHER UPSTREAM SHORTWAVE FEATURES
ACROSS THE NORTHWEST CONUS/WESTERN CAN...AND BOTH DID WELL WITH THE
12Z-18Z PRECIP ACROSS THE NORTHERN CONUS. GFS AT LEAST HAD THE
PRECIP AMOUNTS OVER CENTRAL FL...BUT MISSED A BIT ON LOCATION. GIVEN
ALL THIS...FAVORED A GFS/NAM BLEND THRU SAT...THEN FAVORED GFS.
OVERALL FORECAST CONFIDENCE AVERAGE.

FOR THE SHORT TERM...TIGHT SFC-7H BAROCLINIC ZONE NORTH OF THE WARM
FRONT LIFTS SLOWLY NORTH TONIGHT. AS THE LOW PULLS INTO NEB...SFC-
7H WINDS BACK AND MOISTURE INCREASES INTO THE FRONT...A BAND OF -SN
EXPENDS ACROSS THE SOUTHERN 1/3 OF THE FORECAST AREA THIS EVENING.
STRONG ISENTROPIC LIFTING IN THE 280-290K LAYER SPREADS ACROSS THE
SOUTHERN THIRD...WITH CROSS SECTIONS INDICATING SOME NEGATIVE EPV
LAYERS AND WEAK MID LEVEL INSTABILITY WITH THE LIFTING. POTENTIAL
FOR MESO-SCALE CONVECTIVE BAND OF -SN TONIGHT...WHICH SLOWLY LIFTS
NORTH TO NEAR A KAUM-KDLL LINE BY 12Z FRI. WILL ISSUE SNOW ADVISORY
FOR TONIGHT DUE TO THE CONVECTIVE POTENTIAL IN THE BAND AND
POTENTIAL FOR 2 TO 4 INCHES -SN. LOWER LEVEL WARM ADVECTION/
ISENTROPIC LIFT CONTINUES INTO THE NEARLY STATIONARY...STRONG WARM
FRONTAL/BAROCLINIC ZONE ON FRI...AIDED BY INCREASING MID/UPPER LEVEL
Q-G CONVERGENCE...PV ADVECTION AND 3H AGEOSTROPHIC FLOW/DIVERGENCE
AHEAD OF THE APPROACHING SHORTWAVE/5H TROUGH. SFC-7H MOISTURE
ARRIVES ON FRI AS WELL. WINTER STORM WARNING ALREADY ISSUED FOR THE
NORTHWEST THIRD OF THE FORECAST AREA...AND WILL EXPAND THIS SOUTH TO
INCLUDE REMAINDER OF COUNTIES UNDER THE WATCH. WITH SOME ELEVATED
NEGATIVE EPV AND WEAK MID LEVEL INSTABILITY...POTENTIAL REMAINS FOR
CONVECTIVE ELEMENTS IN THE SNOW BAND ON FRI AND A NARROW BAND OF
SNOW TOTALS IN EXCESS OF A FOOT. THE AXIS OF THIS BAND REMAINS
SOMEWHAT UNCERTAIN AT THIS TIME AS GFS/NAM STILL DIFFER ON THE AXIS
OF HEAVIEST PRECIP. BEST ESTIMATE AT THIS TIME IS ALONG A KRST-BLACK
RIVER FALLS LINE. FURTHER SOUTH...BOUNDARY LAYER WARMING CLOSER TO
THE STALLED WARM FRONT CHANGES THE BULK OF THE PRECIP ACROSS THE
SOUTHERN THIRD OF THE FORECAST AREA TO LIQUID OR A MIX FOR MUCH OF
FRI. SYSTEMS BECOMES NEARLY VERTICALLY STACKED OVER CENTRAL IA BY
00Z SAT...THEN DRIFTS SLOWLY EAST FRI NIGHT. THE STRONG MID/UPPER
LEVEL DYNAMICS/LIFT AND DEFORMATION BAND OF PRECIP NORTH OF THE SFC-
5H LOW SPREADS ACROSS THE AREA FRI NIGHT. WINTER STORM WARNING
CONTINUED FRI NIGHT ACROSS THE NORTHERN 2/3 OF THE FORECAST AREA
WITH POTENTIAL FOR ADDITIONAL SIGNIFICANT SNOWFALL. LEFT SOUTHERN
THIRD OF THE FORECAST AREA OUT OF HEADLINES FRI NIGHT...AS STILL
PLENTY OF UNCERTAINTY WITH THE DETAILS OF THE SYSTEM BEYOND 36HRS.
LATER SHIFTS CAN EVALUATE NEWER MODEL RUNS AND ADJUST/ADD HEADLINES
AS THE FORECAST FOCUS BECOMES CLEARER. DEFORMATION BAND FORCING/LIFT
AND HIGH SFC-5H RH LINGER OVER THE FORECAST AREA ON SAT...FOR
CONTINUED CHANCE/LIKELY -SN...ESPECIALLY IN THE MORNING. SFC-5H
TROUGH AXIS MOVES EAST OF THE AREA BY SAT AFTERNOON...WITH MID LEVEL
SINKING/DRYING SPREADING SOUTH/EAST ACROSS THE FORECAST AREA. MID-
LEVEL SHORTWAVE RIDGING SPREADS ACROSS THE AREA SAT NIGHT. BROADER
RIDGING ALOFT SPREADS ACROSS THE AREA FOR SUN/SUN NIGHT...FOR A
QUIETER AND WARMER PERIOD. GUIDANCE LOWS SIMILAR FOR TONIGHT AND
REASONABLE. TRENDED TOWARD MAV-MOS HIGHS FRI...THEN BLEND OF
MET/MAV-MOS LOWS/HIGHS FOR FRI NIGHT/SAT. FAVORED WARMER MET-MOS
LOWS SAT NIGHT. WITH PLENTY OF NEW SNOW COVER EXPECTED OVER MUCH OF
THE FORECAST AREA BY SAT NIGHT...HIGHS IN THE 30S LOOK REASONABLE
FOR SUN EVEN AS SOME SUNSHINE AND WARM ADVECTION RETURN. ENSEMBLE
MOS LOWS SUN NIGHT LOOK GOOD.

.LONG TERM...MONDAY THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TUESDAY NIGHT
THROUGH THURSDAY. BOTH THE 00Z THURSDAY GFS AND ECMWF ARE IN PRETTY
GOOD AGREEMENT IN DEVELOPING SPLIT FLOW ALOFT EARLY NEXT WEEK. UPPER
LEVEL TROUGH OVER THE SOUTHWEST U.S. DEEPENS ACROSS SOUTHERN PLAINS
BY 12Z TUESDAY. BOTH MODELS INDICATING UPPER LEVEL SHORTWAVE TROUGH
FARTHER SOUTH THAN PREVIOUS RUNS. HENCE...HAVE REMOVED CHANCES OF
PRECIPITATION FOR MONDAY AND MONDAY NIGHT ACROSS FORECAST AREA. NEXT
UPPER LEVEL SHORTWAVE TROUGH ENTERS THE WEST COAST BY 12Z WEDNESDAY.
BOTH THE GFS AND ECMWF ARE INDICATING A SLOWER IN MOVEMENT OF THE
SHORTWAVE TOUGH. WILL REMOVE PRECIPITATION CHANCES WEDNESDAY AND
WEDNESDAY NIGHT. GFS CONTINUES TO INDICATE 850MB TEMPERATURES TWO TO
FOUR DEGREES ABOVE ZERO ACROSS FORECAST AREA THURSDAY. WILL CONTINUE
MENTION OF RAIN AND SNOW ACROSS PARTS OF FORECAST AREA.

&&

DTJ

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 3 AM FRIDAY TO 6 AM SATURDAY FOR
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053.
     WINTER STORM WARNING FROM 9 AM FRIDAY TO 9 AM SATURDAY FOR
     WIZ017-WIZ029.
     SNOW ADVISORY UNTIL 9 AM FRIDAY FOR WIZ054-WIZ055-WIZ061.
MN...WINTER STORM WARNING FROM 3 AM FRIDAY TO 6 AM SATURDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...SNOW ADVISORY UNTIL 9 AM FRIDAY FOR IAZ008-IAZ009-IAZ010-
IAZ011-     IAZ018-IAZ019-IAZ029-IAZ030.

&&

RRS
Hazardous weather outlook, Mar 17, 3:17 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CST THU MAR 17 2005

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-181200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
317 PM CST THU MAR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL...CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING LATE TONIGHT
THROUGH SATURDAY MORNING.

A STORM SYSTEM IS SHIFTING EAST OUT OF WYOMING INTO IOWA THROUGH THE
PERIOD. A WARM FRONT EXTENDED EAST FROM THE STORM...ACROSS SOUTHERN
IOWA AND NORTHERN ILLINOIS. SNOW IS EXPECTED TO CONTINUE TO THE NORTH
OF THIS BOUNDARY. THE FRONT WILL BEGIN TO SHIFT SLOWLY
NORTH OVERNIGHT...AND THE BAND OF SNOW WILL MOVE NORTH. THE BAND
WILL HOLD OVER THE WARNING AREA CAUSING PROLONGED SNOWFALL THROUGH
SATURDAY MORNING. REFER TO THE MOST RECENT WINTER WEATHER MESSAGE
/MKEWSWARX WWUS43/ FOR THE LATEST ON THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM WILL BRING HEAVY SNOWS THROUGH SATURDAY MORNING.
TOTALS DURING THE NEXT 36 HOURS COULD BE 12 INCHES IN MANY
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED DURING THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-181200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
317 PM CST THU MAR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY THROUGH 9 AM FRIDAY. A BAND OF SNOW WILL
CONTINUE TO AFFECT THE AREA OVERNIGHT. THE BAND WILL BE NARROW AND
SOME AREAS RIGHT UNDER THE BAND COULD HAVE 3-5 INCHES OF SNOW BY
LATER TONIGHT. THE BAND SHOULD SHIFT NORTH EARLY FRIDAY
MORNING BRINGING THE SNOW TO AN END. NORTHEAST IOWA COULD SEE
SNOW ALONG THE MINNESOTA...IOWA BORDER FROM 6 TO 9 AM. REFER TO THE
MOST RECENT WINTER WEATHER MESSAGE /MKEWSWARX WWUS43/ FOR THE LATEST
ON THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MAJOR PORTION OF A WINTER STORM CAUSING SNOW OVER MINNESOTA AND
CENTRAL WISCONSIN WILL MOVE THROUGH FRIDAY THROUGH SATURDAY. MOST
AREAS WILL SEE ANOTHER ACCUMULATION OF SNOW FRIDAY NIGHT....2 TO 3
INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED DURING THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BAUMGARDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Mitchell

When
March 17, 6:00 PM CST to March 19, 6:00 AM CST
Where
Mitchell forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
March 17, 6:00 PM CST to March 19, 6:00 AM CST
Where
Howard forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Winter Storm, Winneshiek

When
March 17, 6:00 PM CST to March 19, 6:00 AM CST
Where
Winneshiek forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
March 17, 7:00 PM CST to March 19, 6:00 AM CST
Where
Allamakee forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442303, 5442304, 5442305, 5442306.